advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chennai, Tamilnadu, India:

My son, 42 months old, Type 1, detected seven months back after leptospirosis fever. Fever was 106 degrees and given high dose of penicillin and parental insulin. His dosage is 2 Actrapid, 8 Monotard at 7:30 A.M. and 2 Actrapid, 6 Monotard at 7:30 P.M. daily. He gets hiccups at least 4 - 5 times after his meals. Has this any connection to his diabetes? Blood sugar is erratic. Urine sugar shows 4+ even when blood sugar is normal. Any significance? Can you suggest a way to manage?

Answer:

I don't think the hiccups have anything to do with his diabetes. He probably is just eating quickly and swallowing a lot of air.

Urine testing is very inaccurate for evaluation of glucose as young children spill sugar into the urine at a lower blood sugar than adults (because they have young, healthy kidneys). Also, the sugar in the urine may have been made hours before the child urinated and sat in the bladder for several hours and not reflect the blood sugar at the time of urination if the blood sugar had recently dropped.

Insulin and food requirements change rapidly in young children and you need to work closely with a pediatric endocrinologist and dietitian.

TGL

Original posting 28 May 1998
Posted to Other Illnesses and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.